Tariff diversity and FTA network

Jihwan DO, Jung HUR*, Sung-Ha HWANG, Larry D. QIU

*Corresponding author for this work

Research output: Journal PublicationsJournal Article (refereed)peer-review

1 Citation (Scopus)


The number of free trade agreements (FTAs) has increased in the past few decades, and the cross-country variation of the most-favored-nation (MFN) tariffs has decreased. Motivated by these two facts, we study whether the reduced variance in cross-country MFN tariffs can help explain the expansion of FTAs. Using an oligopolistic trade model with the equilibrium concept of pairwise stable networks, we reveal the existence of a set of pairwise stable network equilibria, where the number of FTAs rises as tariffs become increasingly symmetrical. This finding contributes to theoretical FTA literature by showing that an incomplete FTA network can be supported as a pairwise stable network equilibrium.
Original languageEnglish
Pages (from-to)333-360
Number of pages28
JournalReview of World Economics
Issue number2
Early online date17 May 2022
Publication statusPublished - May 2023

Bibliographical note

Funding Information:
We appreciate the comments of two anonymous referees. This project is financially supported by RGC Competitive Earmarked Research Grant 2012–2014 (No. HKU751812B) of the HKSAR Government.

Publisher Copyright:
© 2022, The Author(s) under exclusive licence to Kiel Institute for the World Economy.


  • Free trade agreements
  • Pairwise stable networks
  • Tariffs

Cite this